MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PROBE SAPHYRE 90DEG; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

SMITH & NEPHEW, INC. PROBE SAPHYRE 90DEG; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 7209686
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/31/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during arthroscopy of the left shoulder, joint cavity cleaning, acromioplasty, and rotator cuff avulsion surgery the probe saphyre tip shaft separated when it was used for 2 minutes.The device breaks inside the patient and was retrieved using suction.There was an available backup device.No delay was reported.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
D10, h2, h3, h6.The device, which was used in a procedure, was returned for evaluation.There was a relationship between the reported event and the device.A visual inspection was performed and showed the tip of the probe is broken off.Under microscopic inspection the tip shows the metal is curved where it broke off indicating an excessive force was applied to the tip.A review of the manufacturing records found that there was no evidence that the product didn¿t meet specifications at the time of manufacture.A complaint history review found no related failures; this failure mode will be trended to assess for any necessary corrective actions.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.No manufacturing related defects were observed.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: patient information, surgical procedure/post-operative care review , device labeling (including technique guides, ifus, etc.) it was reported that during the procedure the ¿probe saphyre tip shaft separated when it was used for 2 minutes¿.The provided images support the compliant.Reportedly, although the device broke inside the patient, the fragment ¿was retrieved using suction¿ and the procedure was completed with a backup device without delay, patient injury or other complications.Per the product evaluation, microscopic inspection revealed a curved metal tip ¿where it broke off indicating an excessive force was applied to the tip¿.In conclusion: based on the information provided along with the product evaluation, excessive force applied to the device was the contributing factor to the tip/shaft separation.No further patient impact is anticipated as it was reported that the foreign body was removed via suction and the procedure completed without patient injury, surgical delay, or other complications.No further medical assessment can be rendered at this time.Mi report approved by md(b)(6) on(b)(6) 2020.Mimb review.Assess severity of complaint case to determine if additional actions or inputs are required for inclusion in the medical assessment.Determine if a medical assessment will be performed based on a review of the complaint details and further input from the medical director/designee.Reviewed during mimb.A medical investigation will be performed.Proceed based on information provided and/or available for the investigation; if no relevant clinical information is provided, recommend closure.Approved by dr.(b)(6) and/or (b)(6) medical director.In conclusion: based on the information provided along with the product evaluation, excessive force applied to the device was the contributing factor to the tip/shaft separation.No further patient impact is anticipated as it was reported that the foreign body was removed via suction and the procedure completed without patient injury, surgical delay, or other complications.No further medical assessment can be rendered at this time.

Brand Name
PROBE SAPHYRE 90DEG
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
MDR Report Key9984389
Report Number3003604053-2020-00025
Device Sequence Number14563401
Product Code GEI
UDI-Device Identifier03596010470560
UDI-Public03596010470560
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K991218
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/03/2022
Device Model Number7209686
Device Catalogue Number7209686
Device Lot Number2030437
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2020
Initial Date Received by Manufacturer 03/31/2020
Supplement Date Received by Manufacturer03/31/2020
Initial Report FDA Received Date04/21/2020
Supplement Report FDA Received Date06/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age32 YR